Hail, Vermillion
- When
- May 23, 1:24 PM EST to 1:25 PM EST
- Where
- Vermillion County, 1 mi W of Clinton
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.667, -87.417
12 thunderstorm wind, 10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 23, 2:40 AM EST, 10 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 AM EST SUN MAY 23 2004 .DISCUSSION...LOW PRES CENTERED OVR SE NB AND NE KS AND IR PIX SHOWING LARGE MCS OVR IA. NATIONAL RADAR MOSAICS SHOW LINE OF STRONG TSRA FM SW WI...ACRS IA TO NE KS. SRLY FLOW CONTINUES ACRS THE FA WITH DEWPOINTS A BIT COOLER THIS AM...IN THE MIDDLE 60S. WARM FRONT STILL LINGERING ALONG THE INDIANA/MI BOARDER. FCST CHALLENGE TDY WL BE POPS. MODELS IN OK AGREEMENT TODAY BRINGING STRONG S/W THROUGH THE GRT LKS AND NRN INDIANA LATE THIS AFTERNOON AND EVENING. H7 TEMPS REMAIN QUITE WARM...NEAR 10C...HOWEVER THE DYNAMICS WITH THE S/W SHUD BE ENOUGH TO GET THROUGH THE CAP. FURTHERMORE AS THE LOW PRES SYS PUSHES NE TO THE GRT LKS...TRAILING CD FRONT WL PUSH FARTHER SOUTH. TIME SECTIONS CONTINUE TO SHOW VERY MOIST LWR LVLS...BUT THIS TIME HAVE SOME DECENT VV LATE THIS AFTERNOON AND EVENING. DYNAMICS LOOK BEST ACRS THE NRN PART OF FA AND WL FOCUS HIGHER POPS THERE AND TAPER POPS LOWER TO THE SE. GIVEN THE HISTORY OF THIS PATTERN ALONG WITH TIMING OF SYSTEM EXPECT SOME STRONG TO SEVERE STORMS ACRS INDIANA. ETA SOUNDINGS SHOW LI/S NEAR -7 THIS AFTERNOON WITH NEAR 2000 J/KG CAPE. WINDS LOOK PRETTY UNIDIRECTIONAL...HENCE MAIN THREATS LOOK TO BE STRAIGHT LINE WINDS AND HAIL. WL NEED TO KEEP AN EYE ON THE TSRA OVR IL/IA AS THEIR PROPAGATION COULD ONCE AGAIN BRUSH THE NRN PART OF THE FA THIS AM. HOWEVER H8-H3 THICKNESS SUPPORTS PROPAGATION FARTHER NORTH...ALONG THE FRONTAL BOUNDARY. AFTER THE S/W DEPARTS ON SUNDAY NIGHT WEAK RIDGING BUILDS ACRS INDIANA AND TIME SECTIONS SHOW A DRY ATMOS WITH SOME SUBSIDENCE FOR MONDAY...HOWEVER FRONTAL BOUNDARY CONTINUES TO LINGER ACRS CENTRAL INDIANA. MODELS DIFFER A BIT ON POSITION AND STRENGTH OF NEXT S/W PUSHING THROUGH THE GRT LKS ON MON NIGHT. ETA LOOKS LIKE IT MAY SUFFERING FROM CONVECTIVE FEEDBACK WHILE GFS LOOKS QUITE UNORGANIZED. HOWEVER THEY DO AGREE THAT SOMETHING SHUD BE COMING THROUGH. WL CONTINUE MENTION OF POPS ON MONDAY NIGHT ALTHOUGH CONFIDENCE ON STRENGTH IS LOW. WITH LITTLE CHANGE IN THE AIRMASS WL STICK NEAR PERSISTENCE FOR HIGHS TDY...HOWEVER WITH A FEW MORE CLDS EXPECTED NEAR THE FRONT MAY LEAN A BIT COOLER THERE. MAV LOWS LOOK REASONABLE CONSIDERING CURRENT DEWPOINTS. WL STICK CLOSE HERE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1016 AM EST SUN MAY 23 2004 INZ021-029>031-036>040-232100- CARROLL-HOWARD-TIPPECANOE-CLINTON-TIPTON-MADISON-HAMILTON-MONTGOMERY- BOONE- 1016 AM EST SUN MAY 23 2004 ...TORNADO WATCH #259 REMAINS IN EFFECT... THIS TORNADO WATCH IS IN EFFECT UNTIL 400 PM EST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1049 AM EST SUN MAY 23 2004 INZ043>049-051>057-060>065-067>072-232100- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 1049 AM EST SUN MAY 23 2004 ...TORNADO WATCH #260 REMAINS IN EFFECT... THE WATCH IS IN EFFECT UNTIL 400 PM EST.
The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
12 thunderstorm wind, 10 hail. Local standard time, as filed.
Trees down near Cairo
2 Foot diameter tree uprooted in park.
2 Foot diameter tree down on power lines.
2 1/2 Foot diameter tree down.
2 Foot diameter tree down.
4 to 5 inch live tree limbs down.
2 1/2 Foot diameter tree down.
Large tree limb fell on car.
Large tree limb down.
Large tree limbs down.
4 foot diameter tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400767, 5400768, 5400769, 5400770, 5400771, 5400772, 5400773, 5400774, 5400775, 5400776, 5400777, 5400778, 5400779, 5400780, 5400781, 5400782, 5400783, 5400784, 5400785, 5400786, 5400787, 5400788.